Cardiac side effects and sudden death in hospitalized psychiatric patients

Dis Nerv Syst. 1977 Feb;38(2):69-72.

Abstract

Cardiac side effects were evaluated in 1,932 psychiatric inpatients and were found to be more common among the 48 patients with co-existing cardiac disease (18.8%) than among the remaining 1,884 patients (1.3%). Sinus tachycardia was the most common reaction and affected 19 patients, 17 of whom did not have heart disease. While there were two cases of sudden death in which drugs were suspected, in both cases a causal relationship was in some doubt. Neither of the two patients who died received tricyclic antidepressants or phenothiazines.

Publication types

  • Research Support, U.S. Gov't, Non-P.H.S.

MeSH terms

  • Adult
  • Aged
  • Death, Sudden / etiology
  • Electroconvulsive Therapy / adverse effects
  • Female
  • Heart Diseases / chemically induced
  • Heart Diseases / complications
  • Heart Diseases / etiology*
  • Humans
  • Male
  • Middle Aged
  • Psychotropic Drugs / adverse effects*
  • Tachycardia / etiology

Substances

  • Psychotropic Drugs